Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 26, 2007

June 26, 2007 · NWS FGF · 4 events in 4 counties and zones

Just after midnight on the 26th, a stationary front was located along a Hallock (MN) to Cooperstown (ND) to near Mobridge (SD) line. By 3 am CST, a weak surface low formed south of Winnipeg, Manitoba, Canada, and a cold front had moved to a Cavalier (ND) to Cooperstown (ND) to Ellendale (ND) line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight on the 26th, a stationary front was located along a Hallock (MN) to Cooperstown (ND) to near Mobridge (SD) line. By 3 am CST, a weak surface low formed south of Winnipeg, Manitoba, Canada, and a cold front had moved to a Cavalier (ND) to Cooperstown (ND) to Ellendale (ND) line. By sunrise, the cold front had progressed east to a Warroad (MN) to Bagley (MN) to Fergus Falls (MN) line. Thunderstorms initially developed in the late evening of the 25th near the front south of Cooperstown, but around midnight CST, another thunderstorm complex developed over north central North Dakota. These storms took an east-northeast track, eventually crossing into northwest Minnesota several hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 2:08 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 26, 2:08 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 AM CDT TUE JUN 26 2007

.SHORT TERM (TODAY)...STRONG UPPER LOW OVER SASK ATTM AND IS
CAUSING A FAST TRANSITION FOR THE LOW LEVEL FEATURES AND
CONDITIONALLY UNSTABLE AIR MASS OVER ND.

MODELS SUGGEST THAT STRONG THUNDERSTORMS OVER SOUTHEAST CORNER OF
ND HAS LOST ITS SUPPORTING LOW LEVEL JET...CONFIRMED BY ABR VWP.
SO EXPECT SLOW WEAKENING FOR THIS CLUSTER. STRONGER THUNDERSTORMS
OVER NORTHEAST ND TO GFK ARE QUICKLY MOVING NORTHEAST AND IS WHERE
THE LEAST AMOUNT OF 850 MB CIN INHIBITS STORM DEVELOPMENT. BUT THE
850 MB LOW CAUSING THESE STORMS IS QUICKLY BECOMING A WEAKENED OPEN
TROUGH. 850 MB CAPE AND CIN INDICATE THAT STRONG CONVECTION MAY
CONTINUE INTO NORTHWEST MN CORNER NEXT COUPLE HOURS SINCE 250-300
MB DIVERGENCE IS BETTER THERE BUT 850 MB CONVERGENCE LOOKS WEAKER.
THUNDERSTORMS IN EXTREME WESTERN ND DEVELOPED WELL BEHIND WHERE
MODELS SHOW CAPE BUT 850-250 MB JET COUPLET FOR AWHILE SUPPORTED
STRONG THUNDERSTORMS. THIS HAS SINCE LIFTED NORTHEASTWARD AND THE
STORMS CONTINUE TO WEAKEN. EXPECT THAT WITHIN A COUPLE OF HOURS
THAT THE LINE OF STRONG WIND APPARENTLY GENERATED BY COLLAPSING
STORMS NEAR MINOT WILL MOVE EAST AHEAD OF THE 50-55 KNOT LOW LEVEL
JET SHOWING ON MBX/BIS VWP. THINK STRONG WIND WILL BE THE LAST
THREAT FROM STORMS AROUND DAYBREAK AND WILL HAVE TO WATCH THAT.

WEAK SHOWERS/THUNDERSTORMS TO EXIT TOWARDS EAST BY NOON WITH MUCH
DRIER/STABLE AIR ARRIVING WITH THE WEST/NORTHWEST FLOW.

.LONGER TERM (TONIGHT-MON)...LITTLE CHANGE NECESSARY BEYOND TODAY.
MODELS STILL INDICATE DRY EXCEPT POSSIBLY A FEW SHOWERS NEAR LAKE
OF THE WOODS WED MORNING. THIS WOULD BE AFTER THE UPPER LOW GOES
THROUGH ITS DAY LONG WOBBLE OVER SASK/MB THEN DIGS SOUTHEAST
TOWARDS THE MN ARROWHEAD. THAT CHANCE LOOKS MINIMAL ATTM SINCE THE
LOW WILL BE MOVING TOO QUICKLY FOR MUCH MOISTURE TO WRAP AROUND.

&&

.AVIATION...MVFR CEILINGS DEVELOPING NORTH AND WEST FROM DVL THIS
MORNING MAY RIDE BRIEFLY INTO GFK THIS MORNING EVEN THE MODELS
SAY NO. WILL CONSIDER IT FOR AN UPDATE. BUT OTHERWISE VFR STILL
EXPECTED AT TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 25, 4:46 AM CST, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 AM CDT MON JUN 25 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
546 AM CDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE VERY NEAR THE CANADIAN BORDER...
MAINLY ON THE NORTH DAKOTA SIDE OF THE RED RIVER EARLY THIS MORNING.

SEVERE THUNDERSTORMS MAY REGENERATE FROM THE DEVILS LAKE BASIN ACROSS
THE NORTHERN RED RIVER VALLEY TO LAKE OF THE WOODS THIS EVENING.

THE SEVERE THUNDERSTORMS BOTH THIS MORNING AND THIS EVENING WILL
BE A RESULT OF VERY UNSTABLE AIR BEING LIFTED OVER A STATIONARY
FRONT THAT EXTENDS FROM JUST NORTH OF A LINE FROM BISMARK TO
INTERNATIONAL FALLS.

NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE REGION
SOUTH OF THE FRONT.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MORNING FROM THE RED
RIVER VALLEY EASTWARD AND THEN EAST OF THE VALLEY BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Jun 26, 2:30 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 AM CDT TUE JUN 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             2 NW GRAFTON            48.44N 97.43W
06/26/2007  E1.75 INCH       WALSH              ND   PUBLIC

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
June 26, 2:50 AM CST
Where
Kittson County, 0.46 mi E of Hallock Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.770, -96.920

Large branches were blown down.

Hail, Polk

When
June 26, 4:25 AM CST
Where
Polk County, 1.55 mi WSW of Omera
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -96.810

Thunderstorm Wind, Mahnomen

When
June 26, 4:25 AM CST
Where
Mahnomen County, 8.93 mi SSE of Naytahwaush
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.150, -95.560

Thunderstorm Wind, Clearwater

When
June 26, 4:45 AM CST
Where
Clearwater County, 9.04 mi S of Zerkel
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.190, -95.400

Several large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43632, 43633, 43634, 43635.